Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 62, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 5, 2017, 6:56 PM EDT for Champaign County, Clark County, Greene County, Ohio. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 5, 2017, 6:56 PM EDT (22:56 UTC)
- Expired
- Apr 5, 2017, 7:31 PM EDT
- In force
- 35 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, OH, Clark County, OH, Greene County, OH
The radar
The Cincinnati radar (KILN), 59 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 5, 6:57 PM EDT | TSTM WND GST 51 | Ksgh Springfield Apt, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 4:08 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1143 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
882
WUUS51 KILN 052256
SVRILN
OHC021-023-057-052345-
/O.NEW.KILN.SV.W.0062.170405T2256Z-170405T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
656 PM EDT WED APR 5 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Southern Champaign County in west central Ohio...
Clark County in west central Ohio...
Northeastern Greene County in west central Ohio...
* Until 745 PM EDT.
* At 655 PM EDT, a severe thunderstorm was located over Enon, moving
northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield, Xenia, Urbana, Cedarville, South Charleston,
Mechanicsburg, Wilberforce, Harmony, Lisbon, Brighton,
Christiansburg, South Vienna, Tremont City, Catawba, Clifton,
Mutual, Cable, Thackery, Westville and Powhattan.
This includes I-70 in Ohio between mile markers 53 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4016 8350 4000 8351 3977 8359 3977 8365
3972 8365 3966 8392 3986 8385 3999 8385
4000 8404 4007 8403 4018 8374
TIME...MOT...LOC 2255Z 235DEG 42KT 3987 8394
HAIL...1.00IN
WIND...60MPH
$$
Hatzos3 follow-up statements
693
WWUS51 KILN 052306
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
706 PM EDT WED APR 5 2017
OHC021-023-057-052345-
/O.CON.KILN.SV.W.0062.000000T0000Z-170405T2345Z/
Champaign OH-Clark OH-Greene OH-
706 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN CHAMPAIGN...CLARK AND NORTHEASTERN GREENE COUNTIES...
At 705 PM EDT, a severe thunderstorm was located near Springfield,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Springfield, Urbana, Cedarville, South Charleston, Mechanicsburg,
Harmony, Lisbon, Brighton, Christiansburg, South Vienna, Tremont
City, Catawba, Clifton, Mutual, Cable, Thackery, Westville,
Powhattan, Selma and Catawba Station.
This includes I-70 in Ohio between mile markers 53 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4016 8350 4000 8351 3977 8359 3977 8365
3972 8365 3970 8375 3972 8384 3986 8384
3999 8385 4000 8404 4007 8403 4018 8374
TIME...MOT...LOC 2305Z 221DEG 45KT 3999 8384
HAIL...1.00IN
WIND...60MPH
$$
Hatzos562
WWUS51 KILN 052316
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
716 PM EDT WED APR 5 2017
OHC057-052326-
/O.CAN.KILN.SV.W.0062.000000T0000Z-170405T2345Z/
Greene OH-
716 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central and west central Ohio.
LAT...LON 4016 8350 4000 8351 3977 8359 3978 8366
3985 8380 3997 8379 4004 8384 4008 8390
4012 8390 4018 8374
TIME...MOT...LOC 2316Z 240DEG 39KT 4004 8370
$$
OHC021-023-052345-
/O.CON.KILN.SV.W.0062.000000T0000Z-170405T2345Z/
Champaign OH-Clark OH-
716 PM EDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN CHAMPAIGN AND EASTERN CLARK COUNTIES...
At 716 PM EDT, a severe thunderstorm was located near Urbana, moving
northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Springfield, Urbana, South Charleston, Mechanicsburg, Harmony,
Lisbon, Brighton, South Vienna, Catawba, Mutual, Cable, Buck Creek
State Park, Westville, Powhattan, Pitchin, Catawba Station, New
Moorefield and Plattsburg.
This includes I-70 in Ohio between mile markers 56 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4016 8350 4000 8351 3977 8359 3978 8366
3985 8380 3997 8379 4004 8384 4008 8390
4012 8390 4018 8374
TIME...MOT...LOC 2316Z 240DEG 39KT 4004 8370
HAIL...0.75IN
WIND...60MPH
$$
Hatzos790
WWUS51 KILN 052331
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
731 PM EDT WED APR 5 2017
OHC021-023-052341-
/O.CAN.KILN.SV.W.0062.000000T0000Z-170405T2345Z/
Champaign OH-Clark OH-
731 PM EDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHAMPAIGN AND
EASTERN CLARK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 900 PM EDT for
central and west central Ohio.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 4016 8350 4000 8351 3977 8359 3978 8366
3985 8380 3997 8379 4004 8384 4008 8390
4012 8390 4018 8374
TIME...MOT...LOC 2330Z 235DEG 42KT 4013 8353
$$
HatzosWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:44 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 5, 3:44 PM EDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 344 PM EDT Wed Apr 5 2017 .SYNOPSIS... A low pressure system over the mid Mississippi Valley will move northeast into northern Ohio tonight, bringing showers and thunderstorms to the area. A much cooler airmass will settle into the region Thursday into Friday with rain on Thursday changing to snow Thursday night before tapering off on Friday. A drier airmass and warmer temperatures will return for the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Low pressure was located near St. Louis MO early this afternoon, with a warm front extending eastward through central Kentucky. While the CWA is north of the warm front at 19Z, this warm front is expected to lift to the north as low pressure moves through/into southern IL/southern IN through the evening hours. Dewpoints have already begun to increase across the area, and this trend is expected to continue over the next several hours with dewpoints reaching at least into the mid 50s across much of the area by 00z. The combination of increased moisture/instability and deep shear ahead of low pressure will promote an increase in convective development through 21Z. An uptick of convective coverage had already been noted across central Kentucky and this will expand east/northeast over the next few hours. Convection will initially be characterized by discrete cells /supercells/ with all types of severe weather possible. The greatest risk area will reside across southeast IN/southwest OH/northern KY particularly in the 5pm to 9pm time frame. Eventually, a more linear mode may be favored as depicted by several high resolution models. The severe risk will likely continue across the CWA through mid evening, but should wane later in the evening across the eastern portion of the CWA with weaker instability. After midnight, the low is forecast to make it into northwest Ohio and while the severe threat should be over, some showers are expected in association with the low. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... The low will slowly move across northern Ohio Thursday before lifting into New York state Thursday night. Wrapping around the low, periodic showers are expected during the daytime Thursday. In addition, a tightening pressure gradient will lead to gusty winds. The magnitude of the jet could promote wind gusts near wind advisory criteria but confidence is not quite high enough to issue an advisory yet. HWO will continue to mention. Cold advection will also settle in on Thursday, making for cooler temperatures. And the atmosphere will cool enough where precipitation associated with wrap around moisture will transition from rain to snow. Accumulations around or slightly above an inch may be possible across portions of central Ohio, with lower amounts to the south. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Amplified mid and upper level flow pattern with large low over the eastern Great Lakes at the beginning of the long term forecast period. This low will translate east into New England Friday with ongoing snow changing to rain and coming to an end. Any snow Friday morning will be light and only expected to be a tenth or two over ILN/s northeast counties. Breezy conditions especially early on Friday with northwest winds of 15 to 25 kts. Temperatures to be 10 to 15 degrees below normal with highs Friday ranging from the lower 40s northeast to near 50 southwest. Surface high pressure will build across the region on Saturday offering dry weather. Temperatures will moderate close to normal, ranging from the mid 50s northeast to the lower 60s southwest. Large mid/upper level ridge to build over the region with a good southerly low level flow developing on the back side of retreating surface high pressure late in the weekend. This will provide continued dry weather and a warming trend. Highs on Sunday to warm to readings around 10 degrees above normal, ranging from the upper 60s northeast to the lower 70s southwest. Mid level flow to back early next week ahead of trof moving into the upper MS Vly. WAA pattern to continue with an increase in moisture. Model solutions a little slower and will hold off on any mention of showers until Monday night. On the warm side of the system temperatures expect to be 10 to 15 degrees above normal, with highs on Monday ranging from the lower 70s northwest to the mid 70s southeast. Will continue chance of showers and add a mention of thunder during the day Tuesday with marginal instability indicated. Highs Tuesday continue above normal, ranging from the upper 60s northwest to the lower 70s southeast. High pressure to build in Wednesday drying out the region. Temperatures will be closer to normal with highs from the upper 50s northeast to the lower 60s southwest. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Mid clouds cover much of the area at 17Z, with the closest thunderstorms over Indiana, but expect additional thunderstorm development to occur in the 19-21Z time frame as the lower levels moisten up ahead of low pressure. Confidence is reasonably high that thunderstorms will affect all terminals during the late afternoon and evening. In addition to VCTS, have allowed for a 3 hour window for the most likely time of thunderstorm occurrence for each terminal. At this time, only have MVFR vis in the TEMPO groups, but as storms develop and we can better pinpoint the details/impacts at any one terminal, amendments will be issued for possible lower vis and wind gusts. Main convection should be east of the Columbus terminals by 03z, then expect at least MVFR cigs to develop for the overnight along with scattered showers. Some guidance suggests a period of IFR cigs late tonight/early Thursday but didn't have enough confidence to go that low. MVFR cigs may linger well into Thursday, along with the chance for showers. Wind gusts will also increase, perhaps at or above 35 knots particularly around the Cincinnati terminals during the afternoon. OUTLOOK...MVFR ceilings are likely late Thursday into Friday with MVFR visibilities also possible. Wind gusts of 30-40 knots will be possible Thursday afternoon into Thursday evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...BPP/AR NEAR TERM...BPP SHORT TERM...BPP LONG TERM...AR AVIATION...BPP
Hazardous weather outlook, Apr 5, 3:55 PM EDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wilmington OH 355 PM EDT Wed Apr 5 2017 OHZ026-034-035-043>046-052>056-064-065-074-062000- Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign- Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-Hocking- 355 PM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for Central Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected across the area during the late afternoon and evening. A few of the storms may be severe, capable of producing large hail, damaging wind gusts and isolated tornadoes. Heavy rainfall could also produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts of 35 to 45 MPH are expected on Thursday afternoon into evening. Snow is expected Thursday night into Friday morning, with accumulations around one inch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later this afternoon and evening. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-051-060>063-070>073- 077>082-088-062000- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Darke-Miami-Preble- Montgomery-Greene-Fayette OH-Butler-Warren-Clinton-Ross-Hamilton- Clermont-Brown-Highland-Adams-Pike-Scioto- 355 PM EDT Wed Apr 5 2017 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected across the area during the late afternoon and evening. Some of the storms will likely be severe, capable of producing large hail, damaging wind gusts and tornadoes. Heavy rainfall could also produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts of 35 to 45 MPH are expected on Thursday afternoon into evening. Snow is expected late Thursday night into Friday morning, with accumulations of generally under an inch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed later this afternoon and evening.
In the hours before
Local storm report, Apr 5, 6:11 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
611 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL GRATIS 39.65N 84.53W
04/05/2017 M1.00 INCH PREBLE OH TRAINED SPOTTER
&&
BINAULocal storm report, Apr 5, 6:20 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG GRATIS 39.65N 84.53W
04/05/2017 PREBLE OH TRAINED SPOTTER
TREE DOWN.
&&
BINAULocal storm report, Apr 5, 6:37 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
637 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND GST 1 NW DAYTON 39.12N 84.48W
04/05/2017 M59 MPH HAMILTON OH TRAINED SPOTTER
DIME SIZED HAIL AS WELL.
&&
BINAULocal storm report, Apr 5, 6:41 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
641 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND GST KDAY DAYTON COX APT 39.90N 84.22W
04/05/2017 M63 MPH MONTGOMERY OH ASOS
&&
BINAULocal storm report, Apr 5, 6:44 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
644 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL DOWNTOWN DAYTON 39.76N 84.19W
04/05/2017 E1.00 INCH MONTGOMERY OH TRAINED SPOTTER
&&
BPPLocal storm report, Apr 5, 6:56 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
656 PM EDT WED APR 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL MEDWAY 39.88N 84.04W
04/05/2017 M1.00 INCH CLARK OH TRAINED SPOTTER
&&
BPPThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 4:49 PM EDT | Special Weather Statement | ILN | Montgomery | 26 min |
| Apr 5, 5:08 PM EDT | Special Weather Statement | ILN | Montgomery | 37 min |
| Apr 5, 5:25 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Preble | 25 min |
| Apr 5, 5:36 PM EDT | Special Weather Statement | ILN | Miami | 39 min |
| Apr 5, 5:40 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Preble | 33 min |
| Apr 5, 5:55 PM EDT | Special Weather Statement | ILN | Preble | 35 min |
| Apr 5, 6:01 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery | 44 min |
| Apr 5, 6:08 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 21 min |
| Apr 5, 6:26 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont | 49 min |
| Apr 5, 6:31 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene, Miami, Montgomery | 44 min |
| Apr 5, 6:31 PM EDT | Severe Thunderstorm Warning | ILN | Clermont, Hamilton | 29 min |
| Apr 5, 6:54 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Clinton, Highland | 51 min |
| Apr 5, 7:09 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Clermont, Highland | 51 min |
| Apr 5, 7:28 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 47 min |
| Apr 5, 7:29 PM EDT | Severe Thunderstorm Warning | ILN | Clinton, Fayette, Highland | 31 min |
| Apr 5, 7:30 PM EDT | Special Weather Statement | ILN | Union | 30 min |
| Apr 5, 7:46 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Madison, Union | 30 min |
| Apr 5, 7:48 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Highland, Ross | 42 min |
| Apr 5, 7:55 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Highland, Pike, Ross, Scioto | 50 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.